Format

Send to

Choose Destination
Seizure. 2011 Jul;20(6):500-1. doi: 10.1016/j.seizure.2011.02.005. Epub 2011 Mar 3.

Valproate treatment after liver transplant in a patient with Lennox-Gastaut syndrome.

Author information

1
Epilepsy Unit, Gui de Chauliac Hospital, Montpellier, France.

Abstract

Lennox-Gastaut syndrome (LGS) is a well-defined epileptic encephalopathy highly drug resistant. The first-line treatment option is valproate (VPA), usually in combination with lamotrigine. VPA has been linked to serious hepatotoxicity. We report a 22-year-old liver transplanted patient with LGS successfully treated with VPA in combination with phenobarbital (100 mg/d; blood level: 36 mg/l), lamotrigine (125 mg/d; blood level: 4.81 mg/l) and topiramtate (175 mg/d), as well as immunosuppressive, antiviral, anti-anemic, hypo-phosphoric and alkaline medication. On VPA 1000 mg/d, the seizure frequency decreased significantly. Taking into consideration the patient's good tolerance and the normal liver function, VPA was increased to 1500 mg/d. At this dose the daily drop attacks and generalized tonic-clonic seizures totally ceased. The patient presented only some tonic seizures around awakening. During many years, VPA was avoided in this patient because of its potential hepatotoxicity. However the good functioning of the transplanted liver permitted its introduction. VPA can be used safely in liver transplanted patients under the strict control of the hepatic function.

PMID:
21376637
DOI:
10.1016/j.seizure.2011.02.005
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center